My WebMD Sign In, Sign Up

Ask Your Question

WebMD Answers

120 Characters remaining
120 Characters remaining
  • First, try and keep your question as short as possible.
  • Include specific words that will help us identify questions that may already have your answer.
  • If you don't find your answer, you can post your question to WebMD Experts and Contributors.

Close

Posted: | Report This Report Question |
Q.

Does Prozac cause weight gain? What about Zoloft?

Related Topics: Weight Gain
 

Answers From Experts & Organizations (1)

Internal Medicine
Emory University
131 Answers
66,958 Helpful Votes
58 Followers
A.

Selective serotonin reuptake inhibitors (SSRIs) are a class of antidepressant medications that include citalopram (Celexa) fluoxetine (Prozac), sertraline (Zoloft), and several others.

In clinical trials, these medicines did not consistently cause weight gain. Some people taking an SSRI for two to three months lost a pound or two, while others gained 5 pounds or more -- but rarely were the weight changes much different than those in people taking a placebo (sugar pill).

It can be hard to separate out any side effects of the SSRI itself from the positive response to treatment. For example, some people with depression and/or anxiety may regain their appetite as they start to feel better, eat more, and gain weight. Others may find the energy to exercise when they couldn’t easily do so before, maintaining or losing weight.

Each person responds to SSRI treatment slightly differently. By devoting energy to eating right and exercising while taking an SSRI, you may be able to avoid unhealthy weight gain.

This answer should not be considered medical advice...down arrowThis answer should not be considered medical advice and should not take the place of a doctor’s visit. Please see the bottom of the page for more information or visit our Terms and Conditions.up arrow

Posted:
| Report This Report Answer

Was this helpful?

YesNo

Thanks for your feedback.

83 of 123 found this helpful